Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 62, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 19, 2003, 8:07 PM EST for Wayne County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2003, 8:07 PM EST (01:07 UTC)
- Expired
- Mar 19, 2003, 8:30 PM EST
- In force
- 23 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
County Wayne County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 7:15 PM EST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 1.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1922 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
603 WUUS52 KJAX 200107 SVRJAX GAC305-200130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 806 PM EST WED MAR 19 2003 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WAYNE COUNTY IN SOUTHEAST GEORGIA * UNTIL 830 PM EST * AT 806 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED OVER EXTREME NORTHERN WAYNE COUNTY...OR ABOUT 9 MILES NORTHEAST OF SURRENCY...MOVING EAST AT 15 MPH. GOLFBALL SIZE WAS REPORTED WITH THIS STORM IN BAXLEY. * VERY LARGE HAIL AND DAMAGING WINDS IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM GO INSIDE LAT...LON 3182 8204 3172 8192 3169 8211 3177 8211 $$ MZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 7:54 PM EST, 13 minutes earlier.
Area forecast discussion, Mar 19, 7:54 PM EST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
754 PM EST WED MAR 19 2003
UPDATED ZONES TO REFLECT TORNADO WATCH IN EFFECT UNTIL 11 PM EST.
PREVIOUS DISCUSSION...
CURRENTLY...WV IMAGERY CONTINUES SHOWS DRY AIR ALOFT WITH UPR RIDGE
AXIS ALONG THE EASTERN SEABOARD. CLOSED UPR LOW CONTINUES TO SPIN
OVER THE PLAINS. AT THE SFC A WEAK BARELY NOTICIBLE BOUNDARY IS
LINGERING ACRS THE CWA AND LOOKS TO RESIDE N OF JAX BUT S OF SSI PER
WIND & DEW PT ANALYSIS. MOSAIC RADAR SHOWS ECSB ADVANCING INLAND
WITH A FEW SHRA NOTED OVER THE AREA. A BREEZY DAY ACRS WITH TEMPS
WARMING INTO THE LOWER 80S INLAND AND MID 70S COAST. DEW PTS ARE
SUMMERLIKE...IN THE LOWER 70S. WILL INCLUDE CHC OF TSRA MAINLY FOR
THE EVE HOURS ACRS FL AS THE LOWER LVLS ARE VERY UNSTABLE AND DUE TO
THE PRESENCE OF THE PREVIOUSLY MENTIONED BOUNDARIES. WILL CONTINUE
WITH CHC POPS OVERNIGHT FOR GA AS THIS IS AREA IS CLOSEST TO ENERGY
ADVANCING DOWNSTREAM FROM THE STRONG STORM APPROACHING THE UPR MS
VALLEY.
SHORT TERM FORECAST...A VERY UNSTABLE AIRMASS WITH AFTN CAPES
APPROACHING 2000-2800 J/KG AND LI/S OF -4 TO -6 WILL PERSIST THRU
FRI AS THE CWA REMAINS IN THE WARM SECTOR OF THE APPROACHING COLD
FRONT EXTENDING FROM THE AFOREMENTIONED SFC LOW. MODELS ARE IN GOOD
AGREEMENT WRT TO THE TIMING AND THE DYNAMICS ASSOCIATED WITH THIS
FRONT...BRINGING A SERIES OF UPR LVL PRE-FRONTAL IMPULSES OVER THE
AREA FROM THE GOMEX AND AN 850MB JET OF NEAR 35 TO 40 KTS THRU EARLY
FRI. BY 18Z FRI...THE COLD FRONT EXTENDS FROM KSSI TO KGNV...THEN
CONTINUES A SSE PROGRESSION THRU THE CWA FRI NIGHT. WILL CONTINUE
WITH SCT POPS ACRS THE FA THROUGH FRI...WITH THE HIGHEST POPS IN GA
AND THE SUWANNEE VALLEY AREA. EHI/S ARE VERY IMPRESSIVE PER THE
MESOETA THRU THE PERIOD WITH THE HIGHEST VALUES OF 2.0-2.9 ALONG THE
EAST COAST FROM KSSI TO KSGJ THU AFTN. ALTHOUGH MEAN LAYER MOISTURE
WILL BE LIMITED THU AS UPR LVL RIDGE AXIS EXIST THE EASTERN
SEABOARD...BELIEVE WHEN SCT STORMS DO POP...THE GREATEST CONCERNS
WILL BE STRONG WINDS. FRONT CONTINUES TO SAG ACRS CENTRAL FL SAT AS
HIGH PRESS BUILDS INTO THE REGION FROM THE W.
EXTENDED...GFS CONTINUES TO KEEP BULK OF MOISTURE ALONG THE
LINGERING FRONTAL BOUNDARY OVER S FL LATE SUN INTO MON AS SFC HIGH
PRESS BUILDS INTO THE N GULF COAST REGION. THE HIGH IS SHOWN TO
SUPPRESS MOST PRECIP S OF THE CWA...BUT WITH A DECENT MID LVL TROUGH
DIGGING INTO THE AREA WILL CONTINUE WITH SLIGHT CHC/LOW CHC POPS
LATE SUN INTO MON. TUE WILL INCLUDE A SLIGHT CHC OF COASTAL SHRA AS
SFC HIGH BUILDS N OF THE AREA. FLOW VEERS SE WED IN ADVANCE OF NEXT
FRONTAL SYSTEM APPROACHING FROM THE W. TEMPS GENERALLY AOA CLIMO
WITH HIGHS IN THE MID TO UPR 70S AND LOWS IN THE LWR 50S.
MARINE...SCEC ACRS THE GA WATERS FOR TONIGHT. STILL BELIEVE SCA
POSSIBLE THU WITH TIGHTENING PGRAD AHEAD OF APPROACHING COLD FRONT.
FIRE WX...NO CONCERNS.
CCF...
FCSTID = 24
AMG 65 82 65 78 / 30 50 50 60
SSI 66 74 68 76 / 30 40 40 50
JAX 67 81 67 80 / 30 40 40 50
SGJ 69 79 69 79 / 30 30 30 40
GNV 68 86 67 82 / 30 30 40 50
OCF 69 86 67 82 / 30 30 30 50
.JAX...
FL...NONE.
GA...TORNADO WATCH FOR COFFEE...BACON...APPLING...JEFF DAVIS...
PIERCE...AND WAYNE COUNTIES UNTIL 11 PM EST.Hazardous weather outlook, Mar 19, 7:58 PM EST, 9 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-200400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 758 PM EST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TONIGHT... ...A TORNADO WATCH CONTINUES IN EFFECT FOR COFFEE...BACON...JEFF DAVIS...AND APPLING...COUNTIES OF SOUTHEAST GEORGIA UNTIL 11 PM EST... ...THE TORNADO WATCH NOW INCLUDES WAYNE AND PIERCE COUNTIES UNTIL 11 PM EST... SEVERE THUNDERSTORMS WITH LARGE HAIL AND TORNADOES ARE POSSIBLE IN THE WATCH AREA. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE POTENTIAL FOR SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS EXISTS THROUGH FRIDAY ACROSS THE FORECAST AREA. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE. AREA RIVERS WILL LIKELY CONTINUE NEAR OR ABOVE FLOOD STAGE THROUGH THE PERIOD. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THEIR AREA IF WARNINGS ARE ISSUED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. PP
In the hours before
Special weather statement, Mar 19, 5:32 PM EST, 2 hours 35 minutes before
FLZ032-033-037-192315- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 532 PM EST WED MAR 19 2003 ...STRONG THUNDERSTORMS WILL IMPACT CLAY...PUTNAM...AND ST JOHNS COUNTIES THROUGH 615 PM... AT 532 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES EAST OF FLORAHOME... OR ABOUT 9 MILES NORTH OF INTERLACHEN...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND FLORAHOME...CARRAWAY...BOSTWICK...PENNEY FARMS AND GREEN COVE SPRINGS THROUGH 615 PM EST. ADDITIONAL STORMS WILL BE OVER SOUTHERN ST JOHNS COUNTY AND NEAR THE COAST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
Special weather statement, Mar 19, 6:13 PM EST, 1 hour 54 minutes before
GAZ133-192345- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 613 PM EST WED MAR 19 2003 HEAVY RAIN...HAIL...VERY STRONG WINDS...AND FREQUENT LIGHTNING CAN BE EXPECTED IN THE SNIPESVILLE AND DENTON AREAS THROUGH 7 PM. STAY TUNED FOR LATER STATEMENTS AND WARNINGS. MZ
Special weather statement, Mar 19, 6:21 PM EST, 1 hour 46 minutes before
FLZ025-032-033-200000- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 621 PM EST WED MAR 19 2003 ...STRONG THUNDERSTORMS WILL IMPACT ST JOHNS COUNTY AND SOUTHERN DUVAL COUNTY THROUGH 7 PM... AT 621 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER SWITZERLAND...OR ABOUT 3 MILES SOUTH OF FRUIT COVE...MOVING NORTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SWITZERLAND...FRUIT COVE...ORANGE PARK...MANDARIN...BAYARD...AND UNF THROUGH 700 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS TO 45 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
Special weather statement, Mar 19, 7:00 PM EST, 1 hour 7 minutes before
FLZ025-200030- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 700 PM EST WED MAR 19 2003 ...A STRONG THUNDERSTORM WILL IMPACT EASTERN DUVAL COUNTY THROUGH 730 PM... AT 700 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF FORT CAROLINE...OR ABOUT 4 MILES SOUTHWEST OF MAYPORT...MOVING NORTH AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SAN PABLO...NEPTUNE BEACH...MAYPORT...FORT CAROLINE...LITTLE TALBOT ISLAND AND TALBOT ISLAND THROUGH 730 PM EST. GUSTY WINDS OF 45 MPH AND POSSIBLE PEA SIZE HAIL CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. SHASHY
Special weather statement, Mar 19, 7:05 PM EST, 1 hour 2 minutes before
FLZ032-200030- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 705 PM EST WED MAR 19 2003 ...STRONG THUNDERSTORMS WILL IMPACT CLAY COUNTY THROUGH 730 PM EST... AT 705 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 9 MILES SOUTHEAST OF KINGSLEY...OR ABOUT 12 MILES NORTHEAST OF MELROSE...MOVING NORTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND KINGSLEY...MIDDLEBURG AND ASBURY LAKE THROUGH 730 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PETERSON
Special weather statement, Mar 19, 7:58 PM EST, 9 minutes before
GAZ136-200200- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 758 PM EST WED MAR 19 2003 STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN WAYNE COUNTY THROUGH 9 PM. AREAS AFFECTED WILL INCLUDE ODUM AND MADRAY SPRINGS. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. MOVEMENT IS TO THE NORTHEAST AT 25 MPH. TAKE SHELTER IF YOU ARE IN THESE AREAS. MZ
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 7:00 PM EST | Severe Thunderstorm Warning | JAX | Appling, Jeff Davis | 45 min |
| Mar 19, 7:47 PM EST | Severe Thunderstorm Warning | JAX | Appling | 43 min |
| Mar 19, 9:46 PM EST | Severe Thunderstorm Warning | JAX | Brantley, Wayne | 44 min |
| Mar 20, 8:27 AM EST | Severe Thunderstorm Warning | JAX | Coffee | 48 min |
| Mar 20, 9:12 AM EST | Severe Thunderstorm Warning | JAX | Coffee | 48 min |
| Mar 20, 9:40 AM EST | Severe Thunderstorm Warning | JAX | Atkinson | 50 min |
| Mar 20, 12:18 PM EST | Severe Thunderstorm Warning | JAX | Atkinson, Coffee | 57 min |
| Mar 20, 12:25 PM EST | Tornado Warning | JAX | Atkinson, Coffee | 50 min |
| Mar 20, 1:05 PM EST | Severe Thunderstorm Warning | JAX | Bacon | 40 min |
| Mar 20, 1:20 PM EST | Tornado Warning | JAX | Bacon | 40 min |
| Mar 20, 1:34 PM EST | Tornado Warning | JAX | Wayne | 26 min |
| Mar 20, 1:37 PM EST | Severe Thunderstorm Warning | JAX | Appling, Bacon | 38 min |
| Mar 20, 1:51 PM EST | Severe Thunderstorm Warning | JAX | Atkinson | 39 min |
| Mar 20, 2:03 PM EST | Tornado Warning | JAX | Atkinson | 27 min |
| Mar 20, 2:09 PM EST | Severe Thunderstorm Warning | JAX | Coffee | 51 min |
| Mar 20, 2:10 PM EST | Tornado Warning | JAX | Wayne | 35 min |
| Mar 20, 2:20 PM EST | Tornado Warning | JAX | Coffee | 40 min |
| Mar 20, 2:29 PM EST | Severe Thunderstorm Warning | JAX | Bacon | 46 min |
| Mar 20, 2:34 PM EST | Severe Thunderstorm Warning | JAX | Clinch, Echols | 56 min |
| Mar 20, 2:45 PM EST | Severe Thunderstorm Warning | JAX | Appling | 45 min |
| Mar 20, 3:15 PM EST | Severe Thunderstorm Warning | JAX | Atkinson | 45 min |
| Mar 20, 3:23 PM EST | Severe Thunderstorm Warning | JAX | Charlton | 67 min |
| Mar 20, 3:28 PM EST | Severe Thunderstorm Warning | JAX | Ware | 32 min |
| Mar 20, 3:55 PM EST | Flash Flood Warning | JAX | Bacon | 6 hr |
| Mar 20, 4:37 PM EST | Severe Thunderstorm Warning | JAX | Clinch | 38 min |
| Mar 20, 6:04 PM EST | Severe Thunderstorm Warning | JAX | Atkinson, Clinch | 41 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.